Michigan, 2007

Heavy Snow in Michigan, December 28, 2007

December 28, 2007 · NWS GRR · 10 events in 10 counties and zones

A significant snow event occurred across much of north central lower Michigan, where total snow accumulations ranged from around six to eight inches.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A significant snow event occurred across much of north central lower Michigan, where total snow accumulations ranged from around six to eight inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 28, 11:50 AM EST, 55 minutes earlier.

Area forecast discussion, Dec 28, 11:50 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 AM EST FRI DEC 28 2007

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(400 AM EST FRI DEC 28 2007)
LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS WILL SPREAD SNOW FROM
SOUTHWEST TO NORTHEAST TODAY ACROSS LOWER MICHIGAN. HEAVY SNOW IS
POSSIBLE ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND EVENING
WITH 6 INCHES OR MORE NORTHWEST OF A HOLLAND TO MOUNT PLEASANT LINE.
MORE SNOW IS POSSIBLE NEW YEARS EVE.

&&

.SHORT TERM...(1015 AM EST FRI DEC 28 2007)
FORECAST IS IN EXCELLENT SHAPE. NO HEADLINE CHANGES OR SIGNIFICANT
FORECAST CHANGES ARE NECESSARY THIS MORNING. SNOW WILL DEVELOP OVER
OUR FAR SW CWFA LATE THIS MORNING AND THEN QUICKLY MOVE NNE AND
OVERSPREAD OUR CWFA EARLY THIS AFTERNOON. WE EXPECT THE HEAVIEST
SNOW TO FALL FROM AROUND 17Z (SOUTH) THROUGH AROUND 00Z (NORTH) WHEN
SNOWFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CERTAINLY BE
POSSIBLE... ESPECIALLY NEAR AND NW OF A LINE FROM BIV TO MOP.
THE COMMUTE LATE THIS AFTERNOON AND EARLY EVENING WILL BE GREATLY
IMPACTED BY THIS ROUND OF SNOW.

PREVIOUS DISCUSSION... A VERY INTERESTING WEATHER EVENT IS TAKING
SHAPE. LATEST WV LOOP SHOWS AN UPPER LOW DEVELOPING OVER SOUTHERN
KANSAS AND THE SFC LOW DEVELOPING OVER TEXAS. AN OCCLUDED LOW IS
PROGD TO MOVE NORTHEAST ACROSS CHICAGO TO NEAR GRAND RAPIDS AND THEN
SAGINAW BAY.

THERE ARE A LOT OF DYNAMICS GOING WITH THIS SYSTEM. THE CENTRAL/NW
CWA REMAINS IN THE LEFT EXIT REGION OF THE UPPER JET. THIS LEADS TO
VERY STRONG OMEGAS AS DOES A STRONG SHORT WAVE AT THE BASE OF THE
UPPER TROUGH MOVING ACROSS LOWER MICHIGAN THIS AFTERNOON. GFS SHOWS
STRONG OMEGA IN THE DGZ THIS AFTERNOON ACROSS THE REGION. THE GFS
DGZ IS DEEPER THAN THE NAM...BUT THE NAM IS JUST AS IMPRESSIVE WITH
OMEGA.

THERE IS A WEAK TROWEL THAT DEVELOPS THIS MORNING ACROSS THE
NORTHERN CWA AND SINKS A LITTLE SOUTH DURING THE AFTERNOON. THIS
WOULD BE THE LOCATION THAT WOULD SEE THE GREATEST RESPONSE TO THE
STRONG FORCING. THERE IS DECENT FGEN FORCING AROUND THE 600 MB LEVEL
ACROSS THE CENTRAL CWA. ALL OF THIS LEADS ME TO BELIEVE THAT THERE
COULD BE A PERIOD OF HEAVY SNOW THAT DEVELOPS THIS AFTERNOON...FROM
ROUGHLY 1 PM TO AROUND 6 PM WITH LIGHTER SNOWS BRACKETING THIS TIME
FRAME. IT/S NOT OUT OF THE QUESTION TO SEE 1-1.5 IN/HR SNOW RATES
WITH THIS. THE FAVORED LOCATION FOR THE THE HEAVY SNOW APPEARS TO BE
IN A BAND FROM MUSKEGON TO NORTHERN KENT/SOUTHERN NEWAYGO COUNTIES
TO CLARE/MOUNT PLEASANT. BUFKIT SHOWS HEAVY SNOW...6-8 INCHES... IN
THIS REGION TOO AS DOES THE CARIBOU SNOW TOOL. FEEL THAT MAY BE A
TOUCH HIGH BUT PROBABLY IN THE BALLPARK. MUCH OF THIS SNOW WILL FALL
IN A RELATIVELY SHORT PERIOD OF TIME AND WILL HAVE A GREATER IMPACT.
THEREFORE WE/LL UPGRADE THIS REGION TO A HEAVY SNOW  WARNING. SOUTH
OF THERE FROM VAN BUREN COUNTY NORTHEAST THROUGH THE LANSING AREA A
SNOW ADVISORY SEEMS APPROPRIATE. WE/LL LIKELY SEE LOWER SNOW AMOUNTS
IN THIS AREA BUT DUE TO THE TIMING OF THE SNOW NEAR THE EVENING
COMMUTE AND IT/S IMPACT ON IT...AN ADVISORY SEEMS THE WAY TO GO.

FARTHER SOUTH...ACROSS THE JACKSON AREA SOUNDINGS INDICATE THAT
WE/LL SEE SNOW CHANGE TO A MIXED RAIN AND SNOW DURING THE AFTERNOON.
THE IMPACT TO THE COMMUTE WON/T BE AS GREAT NOR WILL SNOWFALL
AMOUNTS SO WE/LL NOT INCLUDE THAT AREA IN AN ADVISORY.

SATURDAY AND SUNDAY WE/LL SEE WEST FLOW AND AN APPROACHING UPPER
TROUGH. H8 TEMPS REMAIN AROUND -10C. AS BOUNDARY LAYER MOISTURE
INCREASES WITH THE TROUGH...SHSN SHOULD REMAIN IN THE PICTURE.

&&

LONG TERM...(400 AM EST FRI DEC 28 2007)
AS WE HAVE CONTINUED TO INDICATE... THIS COMING WEEK FOR THE MOST
PART WILL BE WINTER LIKE. THE INTERACTION OF THOSE TWO VERY LARGE
PACIFIC STORMS I HAVE BEEN WRITING ABOUT WILL FORCE A FAIRLY STEEP
RIDGE OVER THE WESTERN UNITED STATES FOR THE FIRST HALF OF THIS
COMING WEEK. THAT WILL IN TURN DEEPEN THE LONG WAVE TROUGH OVER THE
CENTRAL UNITED STATES AND ALLOW THE COLDEST AIR OF THE SEASON TO
REACH WESTERN LOWER MICHIGAN IN THE TUE THROUGH THURSDAY TIME FRAME.

THERE ARE STILL SOME ISSUES WITH JUST HOW FAST THE UPPER LEVEL RIDGE
OVER THE WEST COAST WILL MOVE INLAND TOWARD THE END OF THE WEEK. THE
CANADIAN IS THE MOST AGGRESSIVE WITH HOLDING THE RIDGE OVER THE WEST
AND DIGGING ANOTHER NORTHERN STREAM TROUGH INTO THE NORTHERN PLAINS
THURSDAY INTO FRIDAY. FOR NOW... I WILL BUY INTO THE IDEA THAT THERE
WILL BE A SLOWER PROGRESSION OF THE UPPER WAVE PATTERN. THAT IS
MOSTLY BASED ON THE IDEA THAT THE STRENGTH OF THOSE TWO POWERFUL
UPSTREAM PACIFIC STORMS WILL SLOW THE PROGRESSION OF THE PACIFIC
WAVES EASTWARD...BEING THEY WILL BOTH BE DEEPLY CLOSED OFF UPPER
LEVEL SYSTEMS. AT THIS POINT I BELIEVE THE ECMWF...THE FASTEST IN
MOVING THE RIDGE EAST... IS TO AGGRESSIVE.

AS A SIDE HIGHLIGHT TO ALL THIS... THE SECOND IN A SERIES OF MJO
EVENTS IS HELPING TO FORCE ALL OF THIS. IT IS THE MJO CONVECTION
OVER THE MARITIME CONTINENT...INTERACTING WITH THE EXTRATROPICS THAT
IS HELPING TO ENHANCE THAT STORM COMING OFF OF CHINA EARLY THIS
WEEK. LIKELY BY SECOND WEEK IN JANUARY THAT SAME MJO ACTIVITY WILL
BE EAST OF INDONESIA AND THAT WILL FORCE AN EASTWARD MOVEMENT OF
UPPER LEVEL RIDGE TO THE CENTRAL UNITED STATES WHICH IN TURN WILL
RESULT IN SIGNIFICANTLY MILDER WEATHER FOR WEST MICHIGAN.

THE NORTHERN STREAM SNOW EVENT FOR MONDAY STILL LOOKS FINE.  THE GFS
CONTINUES TO BE VERY CONSISTENT WITH THIS FEATURE. THIS WILL HAVE
STRONG UPPER LEVEL FORCING WITH IT BUT WILL LACK GULF MOISTURE. EVEN
SO DYNAMICS CAN MAKE UP FOR LIMITED MOISTURE WITH THIS SORT OF
SYSTEM.

THE MORE SIGNIFICANT PART OF THIS EVENT WILL BE THE LAKE EFFECT SNOW
THAT WILL RESULT FROM -15C TO -20C 850 MB TEMPERATURES COMING OVER A
LAKE THAT IS AROUND 3C.  SHORTWAVES ROTATING THROUGH THE LONGWAVE
TROUGH ON THE NORTHERN STREAM WILL ENHANCE THE LAKE EFFECT ABOUT
ONCE EVERY 24 HOURS.  THE BEST TIME FOR LAKE SNOW ACCUMULATIONS WILL
BE DURING THE OVERNIGHT HOURS WHEN THERE IS LESS COUPLING BETWEEN
THE LAKE AIR AND THE AIR OVER IT. I INCREASED THE PERIOD OF TIME WE
HAVE LIKELY SNOW SHOWERS FOR LAKE EFFECT INTO WEDNESDAY. I ALSO
ADDED IT LAKE EFFECT SNOW SHOWERS TO THURSDAY SINCE ON THURSDAY FOR
3 DAYS RUNNING NOW 850 MB TEMPS HAVE BEEN FORECAST TO BE AT OR BELOW
-10C.  THERE WILL BE A DEEP ENOUGH INVERSION TO MAINTAIN THE LAKE
INDUCE CONVECTION TOO.

&&

.AVIATION...(1150 AM EST FRI DEC 28 2007)
VLIFR TO LIFR CONDITIONS ANTICIPATED IN MODERATE TO HEAVY SNOW AT
ALL TAF SITES THROUGH LATE AFTERNOON. CONDITIONS WILL GRADUALLY
IMPROVE TO IFR THEN MVFR CONDITIONS THROUGH THE EVENING WITH NOTHING
MORE THAN LINGERING LIGHT SNOW SHOWERS AND FLURRIES.

&&

.MARINE...(400 AM EST FRI DEC 28 2007)
WINDS WILL INCREASE FROM THE WEST TONIGHT ON THE BACK SIDE OF THE
LOW PRESSURE SYSTEM. WILL GO WITH A SMALL CRAFT ADVISORY LATE
TONIGHT THROUGH SATURDAY EVENING TO COVER THE INCREASE IN WAVE
HEIGHT.

&&

.HYDROLOGY...(400 AM EST FRI DEC 28 2007)
WE DON/T ANTICIPATE MAY HYDRO PROBLEMS AS TODAY/S SYSTEM WILL BE
MAINLY SNOW.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING THIS AFTERNOON AND EVENING NORTHWEST OF A
HOLLAND TO MOUNT PLEASANT LINE.

SNOW ADVISORY THIS AFTERNOON AND EVENING SOUTHEAST OF A HOLLAND TO
MOUNT PLEASANT LINE EXCEPT CALHOUN AND JACKSON COUNTIES.

LM...SMALL CRAFT ADVISORY ST JOE TO MANISTEE LATE TONIGHT THROUGH
SATURDAY EVENING.

&&

SYNOPSIS:   93
SHORT TERM: 93/LAURENS
LONG TERM:  WDM
AVIATION:   LAURENS
MARINE:     93
HYDROLOGY:  93
Hazardous weather outlook, Dec 28, 6:00 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EST FRI DEC 28 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
600 AM EST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT ACCUMULATING WET SNOW EVENT IS LIKELY THIS AFTERNOON
INTO THE EARLY EVENING. AREAS NEAR AND SOUTH OF INTERSTATE 94 MAY
HAVE THE PRECIPITATION MIXED WITH RAIN AT TIME IN THE AFTERNOON.
SNOWFALL RATES MAY BE OVER AN INCH AN HOUR THIS AFTERNOON INTO
THE EARLY EVENING. STORM TOTAL SNOWFALLS IN THE RANGE OF 5 TO 7
INCHES NORTH OF LINE FROM GRAND HAVEN TO ALMA. BETWEEN THERE AND
INTESTATE 94 THE STORM TOTAL SNOWFALL WILL RANGE FROM 3 TO 5 INCHES.
THE ACCUMULATING SNOW WILL END BY 10 PM THIS EVENING. FLURRIES ARE
EXPECTED TO CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT SNOW EVENT WILL COME MONDAY. THAT STORM WILL BE FOLLOWED
BY THE COLDEST AIR OF THE SEASON SO FAR. LAKE EFFECT SNOW WILL
FOLLOW THE STORM TUESDAY MORNING AND CONTINUE INTO THURSDAY. THE
HEAVIEST LAKE EFFECT SNOW ACCUMULATIONS WILL BE IN SOUTHWEST VAN
BUREN COUNTY THROUGH THIS PERIOD. MOST AREAS WEST OF ROUTE 131
SHOULD SEE SOME ACCUMULATING SNOW THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-291100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
600 AM EST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE STORM MOVING THROUGH SOUTHWEST MICHIGAN TODAY WILL BRING
STRONGER WINDS AND INCREASE WAVE HEIGHTS TO 3 TO 5 FEET BY EARLY
TONIGHT. SNOW IS EXPECTED THIS AFTERNOON...THEN LAKE EFFECT SNOW
SHOWERS WILL FOLLOW FOR SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH THE FIRST STORM MOVING OUT SATURDAY EXPECT WAVES TO RETURN
TO A SAFE HEIGHT BY SATURDAY EVENING. SCATTERED LAKE EFFECT SNOW
SHOWERS ARE ALSO EXPECTED.

THE COLDEST AIR OF THE SEASON WILL FOLLOW THE SNOW STORM ON MONDAY
AFTERNOON. THAT WILL BRING STRONGER WINDS...DANGEROUSLY HIGH WAVES
AND SNOW SQUALLS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

In the hours before

Local storm report, Dec 28, 6:58 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 AM EST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND GST     BATTLE CREEK            42.30N 85.23W
12/23/2007  M62 MPH          CALHOUN            MI   EMERGENCY MNGR

&&

BMARINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Oceana

When
December 28, 12:45 PM EST to 10:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Heavy Snow, Newaygo

When
December 28, 1:00 PM EST to 11:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Heavy Snow, Mecosta

When
December 28, 1:00 PM EST to 10:30 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Mason

When
December 28, 1:15 PM EST to 11:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
December 28, 1:15 PM EST to 11:30 PM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Heavy Snow, Osceola

When
December 28, 1:20 PM EST to 11:30 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Clare

When
December 28, 1:30 PM EST to 11:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Heavy Snow, Isabella

When
December 28, 1:30 PM EST to 10:00 PM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Heavy Snow, Muskegon

When
December 28, 1:30 PM EST to 8:30 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Heavy Snow, Montcalm

When
December 28, 1:30 PM EST to 9:30 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71579, 71580, 71581, 71575, 71576, 71577, 71578, 71582, 71583, 71584.